In the past two months, the US Food and Drug Administration (FDA) has detected erectile dysfunction ingredient sildenafil, appetite suppressant sibutramine and anabolic steroid derivatives in unapproved products.
The frequency of such incidents is increasing according to Maryam Akhgari, associate professor of pharmacology and toxicology at the University of Medical Sciences, who suggested unscrupulous suppliers are to blame.
“Unprofessional herbal drug producers deliberately add active pharmaceutical ingredients to final products, to gain more profit and better results,” Akhgari told us.
In Akhgari’s article discussing the issues of adulterated herbal medicines, published October 24, 2016 in the Journal of Clinical Toxicology, she said counterfeit drugs in herbal shops have become a major threat to consumer health.
“Illegitimate manufacturers in herbal shops produce hand-made counterfeit herbal supplements without any quality and purity standards under the authority of regulatory systems. This is a great common concern that herbal drugs are safe without any side effects.”
“As a result of this belief, many patients trust herbal supplement manufacturers and reply on what they say about their products,” she said.
According to Akhgari, undeclared active pharmaceutical ingredients (API) can be added to falsely-marketed products sold as capsules, syrups, tablets and sachets.
“Counterfeit and adulterated herbal drugs that are mislabelled as ‘natural products’ transfer a false sense of certainty to the patients with a potential for hidden risk of poisoning.”
Executive director of the Partnership for Safe Medicines, Shabbir Imber Safdar, also raised concerns about products made in unregulated laboratories.
"Foreign, unregulated supplement manufacturers often completely falsify ingredients and produce these products in dirty third world labs. And because they exist beyond our borders, justice is often impossible to achieve when their products endanger Americans," he said.
"This is why the closed, secure drug supply chain should never ever be broken through unregulated importation,” he added.
Recall round-up: Laced coffee
Bestherbs Coffee LLC has voluntarily recalled all lots of New of Kopi Jantan Tradisional Natural Herbs Coffee, 13 grams following an FDA analysis confirming the presence of the API desmethyl carbodenafil.
Desmethyl carbodenafil is structurally similar to sildenal, which is the active ingredient in FDA-approved erectile dysfunction drug Viagra.
The FDA warned the product, which is consumed as an instant coffee, is a health risk.
“This undeclared ingredient may interact with nitrates found in some prescription drugs, such as nitroglycerin, and may lower blood pressures to dangerous levels,” said the Agency.
Atomic and Explode
The FDA announced it detected appetite suppressant sibutramine in EZ Weight Loss TX’s La Bri’s Body Health Atomic and Explode capsules.
The firm – which marketed the capsules as dietary supplements - is voluntarily recalling all lots and codes of Atomic and Explode products.
Sibutramine was withdrawn from the US market in 2010 for safety reasons.
“Sibutramine is known to increase blood pressure and/or pulse rate in some patients and may present a risk for patients with a history of coronary artery disease, congestive heart failure, arrhythmias, or stroke,” said the FDA.
“Sibutramine may also interact, in life-threating ways with other medications a consumer may be taking,” added the Agency.
Hardcore Formulations has issued a voluntary recall weight gain products Ultra-Sten and D-Zine, due to labelling that they contains anabolic steroids.
Due to the presence of methylstenbolone (Ultra-Sten) and dymethazine (D-Zine), the FDA said these products – marketed as health supplements for body building – are unapproved drugs.
“The presence of these anabolic steroids in Ultra-Sten and D-Zine render them unapproved drugs for which safety and efficacy have not yet been established and therefore subject to recall,” said the FDA.
The Agency warned against consumption of Ultra-Sten and D-Zine.
“Consumption of products containing derivatives of anabolic steroids may cause serious liver injury and other adverse health consequences, including kidney injury, increased risk of heart attack and stroke, decreased high-density lipoprotein (HDL) cholesterol levels, elevated blood pressure, aggressive behaviour, male infertility, virilisation in women (e.g. menstrual irregularities, deeper voice, increased body hair, baldness etc.) and enlarged breasts and shrinkage of the testes in men,” said the FDA.